Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 30, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 4, 2002, 3:28 PM MDT for Laramie County, Wyoming. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2002, 3:28 PM MDT (21:28 UTC)
- Expired
- Aug 4, 2002, 4:00 PM MDT
- In force
- 32 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 55 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1377 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
381 WUUS55 KCYS 042128 SVRCYS WYC021-042200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 327 PM MDT SUN AUG 4 2002 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN LARAMIE COUNTY IN SOUTHEAST WYOMING * UNTIL 400 PM MDT * AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES WEST OF ALBIN...OR ABOUT 30 MILES NORTHEAST OF CHEYENNE...MOVING EAST AT 20 MPH. LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. LAT...LON 4154 10445 4137 10446 4135 10408 4156 10407 BANN WCJIN-WYSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:01 PM MDT, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 4, 2:01 PM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 201 PM MDT SUN AUG 4 2002 WATER VAPOR SATELLITE IMAGERY SHOWS DRIER AIR ADVECTING OVER WESTERN AND NORTHERN PORTIONS OF THE CYS FORECAST AREA. THE DRIER AIR...COUPLED WITH NIL DYNAMICS THIS EVENING...WILL WARRANT ONLY LOW POPS THIS EVENING. MODELS THEN INCREASE MOISTURE SOMEWHAT OVER THE REGION MON...ALTHOUGH AVN SEEMS TOO MOIST...SO SCATTERED POPS FOR LATE DAY CONVECTION SEEM REASONABLE MON WITH SEASONABLE TEMPS. RATHER STAGNANT PATTERN AT SURFACE AND UPPER LEVELS THUS LITTLE RATIONALE EXISTS TO ALTER FORECAST MUCH FROM MON THROUGH WED IN TYPICAL SUMMERTIME PATTERN...SO WILL GO WITH PERSISTENCE AND KEEP FORECAST CONSERVATIVE. REGARDING THE EXTENDED PORTION OF THE FORECAST...UPR HI OVR THE SRN PLAINS RETROGRADES INTO THE SRN ROCKIES THU-FRI...WHILE MID LVL TROF OVR THE PAC NW PUSHES EAST. THE MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT ON THIS FEATURE...ALTHOUGH ECMWF IS FURTHER NORTH AND NOT AS DEEP AS THE MRF/UKMO SOLUTIONS. AS TROF PUSHES INTO THE NRN PLAINS BY SAT MORN...COLD FRONT SWEEPS ACRS THE FA. DEEPER MRF SOLUTION BRINGS H10-H5 THICKNESS VALUES OF 564DM INTO THE FA BY 12Z SAT. AM SOMEWHAT SKEPTICAL OF THE DEEPER MRF SOLUTION...GIVEN THE LACK OF UPSTREAM RIDGING OVR THE ERN PAC. WILL TREND TOWARD A MRF/ECMWF COMPROMISE WITH FROPA...COOLING TEMPS INTO THE 70S TO LOWER 80S IN MOST AREAS. SCT SHWRS/TSTMS THU-FRI...WITH DRIER CONDS OVR THE WEEKEND AS PACIFIC HI BLDS INTO THE REGION. .CYS... WY...NONE. NE...NONE.
In the hours before
Special weather statement, Aug 4, 10:55 AM MDT, 4 hours 33 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-041900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1055 AM MDT SUN AUG 4 2002 ...SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR EVENING ACROSS SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE... LIMITED LOWER AND MIDDLE LEVEL MOISTURE WILL COMBINE WITH A SURFACE WARM FRONT MOVING NORTHEAST TO PRODUCE A SCATTERED COVERAGE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. HOWEVER...ATMOSPHERIC INSTABILITY WILL REMAIN LIMITED AND THE STORMS WILL NOT BECOME SEVERE. WCJIN-WYSE-WYNE
Nearby
Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.